Diabetes and Blood Glucose - When It is a Medical Emergency - Diabetes Health Page

Diabetes and Blood Glucose – When It is a Medical Emergency

By Gabriela | Tips

Diabetes and Blood Glucose - When It Is a Medical Emergency

People with diabetes know that after they get their diabetes diagnosis, there is a lot to learn.

Not only the daily basics of diabetes treatment and management but also there is learning about how to identify the symptoms and signs of 2 possible conditions which are related to diabetes.

Yes, we are talking about hyperglycemia, i.e., high blood glucose, and hypoglycemia, i.e., low blood glucose. These conditions might happen at any time. Also, they need to be treated right away in order to avoid a medical emergency.

You should know that there are many factors that can influence blood glucose. Those factors are stress, exercise, illness, food, and exhaustion.

So how to know if a specific situation is an emergency? Read on to find out.

Hypoglycemia – Low Blood Glucose

Hypoglycemia happens when the blood glucose drops too low below 60 mg or dl. But this tipping point might differ from one individual to another.

In case the symptoms are not serious or the blood glucose is not too low, you can treat this condition at home.

Risks and Symptoms of Hypoglycemia

The physical changes are nausea, shakiness, sweating, feeling clammy, chills, lack of coordination, increased heart rate, blurred vision, excessive fatigue or weakness, dizziness, headaches, numbness, or tingling in the tongue and lips.

In worst cases, it can lead to unconsciousness and seizures. Mental changes are sadness, delirium, confusion, stubbornness, and anger. Furthermore, when someone has a hypoglycemic episode that might be mistaken for being very drunk.

The risks are accidental injury, and the inability to respond to the symptoms at the time when they are happening.

What to Do

In case a person with diabetes is aware and conscious that he or she is in an emergency situation, the patient should act right away by taking sugar. Sugar in the form of injection of glucagon, tablet, or gel.

Another alternative is to consume four oz. of non-diet soda, eight oz glass of milk, or four oz. a glass of orange juice.

Do not take anything solid such as candy and cooking, because there is a possibility of choking. After fifteen minutes, recheck the blood glucose to ensure that it has come up to 70 mg or dl.

In case it hasn’t you will need to repeat the same procedure. If none of these remedies are at reach, or the patient is not able to act, an ambulance needs to be called right away. Bear in mind that unreversed hypoglycemia is actually a medical emergency.

Hyperglycemia – High Blood Glucose

Your blood glucose might rise to dangerous levels in case of a small amount of insulin in people with type 1 diabetes, or when the insulin receptors don’t work correctly in people with type 2 diabetes.

Perhaps you had an illness, you miscalculated the number of carbs you had for lunch, or maybe you are under stress. Each of the situations above mentioned might cause hyperglycemia.

Hyperglycemia might be activated by exhaustion, stress, diet, exercise, and illness.

The emergency happens when the patient has DKA, i.e., diabetic ketoacidosis which is typical for people with type 1 diabetes, or HHS, i.e., a hyperosmolar hyperglycemic syndrome which is typical but not exclusive to people with type 2 diabetes.

Both occur because of insulin deficiency, which contributes to other hormones being released in order to compensate.

Symptoms of Hyperglycemia

Symptoms of DKA that might develop with a couple of hours include blood sugar levels of 250 mg or dl. The signs are fruity-smelling breath, thirst, nausea, increased urination, localized abdominal pain, decreased skin elasticity, fatigue, vomiting, increased weight loss.

The urine might have high levels of ketones. Furthermore, as the situation progresses, the breathing might become rapid and deep, and the patient might lapse into unconsciousness.

Symptoms of HHS might develop in a few days or weeks. These symptoms are blurred vision, thirst, decreased skin elasticity, increased urination, increased weight loss, and fatigue.

In addition, altered mental status includes unconsciousness and extreme lethargy. The blood glucose reading is 600 mg or dl, and they might go up to 1,000 mg or dl.

What to Do

Both situations need immediate medical intervention. The appropriate first step is to call emergency services.

The best thing to do would be to have some type of identification that lets the emergency personnel know that you have diabetes. You can wear an ID bracelet or maybe an emblem. This identification will speak for you at the time when you won’t be able to do that.

You should always come first, so be prepared.